Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 129, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2009, 5:13 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 5:13 PM CDT (22:13 UTC)
- Expired
- May 15, 2009, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Davidson County, TN, Robertson County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:14 PM CDT | HAIL 0.5 | 2 Se Nashville, TN | DIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT DRIVE. |
| May 15, 5:53 PM CDT | HAIL 0.75 | 1 N Nashville, TN | PENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH LANE NEAR INTERSECTION WITH KNIGHT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 152213
SVROHX
TNC037-147-165-152245-
/O.NEW.KOHX.SV.W.0129.090515T2213Z-090515T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF NASHVILLE...
SOUTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR OAK HILL...OR 6 MILES SOUTHEAST OF
NASHVILLE...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NASHVILLE BY 525 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3649 8670 3644 8658 3609 8669 3600 8668
3602 8675 3603 8675 3604 8678 3604 8680
3607 8689
TIME...MOT...LOC 2213Z 217DEG 12KT 3609 8673
$$
211 follow-up statement
000
WWUS54 KOHX 152230
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT FRI MAY 15 2009
TNC037-147-165-152245-
/O.CON.KOHX.SV.W.0129.000000T0000Z-090515T2245Z/
DAVIDSON TN-ROBERTSON TN-SUMNER TN-
530 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN SUMNER...SOUTHEASTERN ROBERTSON AND CENTRAL DAVIDSON
COUNTIES...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BERRY HILL...OR 6 MILES SOUTHEAST OF
NASHVILLE...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE OVER...
RURAL CENTRAL DAVIDSON COUNTY AT 540 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO THE SIZE OF A NICKEL HAS BEEN REPORTED ALONG I-24 AND
BRILEY PARKWAY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3649 8670 3644 8658 3609 8669 3600 8668
3602 8675 3603 8675 3604 8678 3604 8680
3607 8689
TIME...MOT...LOC 2229Z 217DEG 12KT 3613 8669
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:59 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 15, 3:59 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 359 PM CDT FRI MAY 15 2009 .SHORT TERM (THROUGH SUN NIGHT)... UNSTAB AIR/WEAK CIRCULATION ALOFT TOUCHED OFF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MID TN...MAINLY EAST OF INTERSTATE 65. A FEW STRONG CELLS IN LAWRENCE/GILES COUNTIES ATTM WITH 3000+ CAPES NEARBY. KEY WAS THE VERY UNSTAB AIR IN THE 12Z RAOB THIS MORNING THAT CONTAINED DESTAB WITH UPR WAVE ALOFT. WEAK UPR DISTURBANCE IS STATIONARY AS PER SUBSISTENCE OVR WEST TN IN VIS IMAGERY...WITH CELL MERGERS ON ACTIVE SIDE IN THE CNTL PLATEAU. SOME HYDRO CONCERNS IN THE CNTRL PLATEAU WITH FLOOD ADVISORY IN EFFECT UNTIL 23Z. EVENING STORMS SHOULD DIE DOWN OR DIE OUT WITH NOCTURNAL COOLING. NOT EXPECTED STORMS TO REFIRE AFT MIDNIGHT ACR MID TN. INSTEAD...MCS ACTIVITY IN MO WL SINK SOUTH AND EXPAND TO A SQUALL LINE. THIS FEATURE IS EXPECTED TO MOVE INTO MID TN SAT SUSTAINED BY A COLD FRONT. SHOWERS AND THUNDERSTORMS WL INC DURING THE DAY WITH FROPA EXPECTED EARLY TO MID AFTERNOON. MODELS CONSISTENT WITH LOW SHEAR EVENT...SO PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER REMAINS LOW. ISOLATED STRONG TO SEVERE STORMS POSSIBLE. PCPN SHOULD SCATTER SAT NITE WITH A FEW LINGERING SHOWERS SUN MORNING. .LONG TERM (MON-FRI)... DRY PERIOD WITH SFC HIGH PRES IN CONTROL. COOL MORNING LOWS MON- TUE...WITH UPR RIDGE/WARM AFTERNOON HIGHS WED-FRI. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 66 80 53 67 / 20 80 60 20 CLARKSVILLE 65 78 51 67 / 20 80 50 10 CROSSVILLE 61 76 52 61 / 30 80 80 30 COLUMBIA 65 81 55 66 / 20 80 70 20 LAWRENCEBURG 65 81 56 66 / 20 80 80 20 WAVERLY 65 79 53 67 / 20 80 50 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, May 15, 9:50 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 950 AM CDT FRI MAY 15 2009 ADDED SPOTTER INFORMATION STATEMENT TNZ005>011-022>034-056>066-075-077>080-093>095-161500- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 950 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STRONGER STORMS COULD PRODUCE SMALL HAIL AND WINDS GUSTS TO 50 MPH. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AHEAD OF A COLD FRONT. ISOLATED STRONG TO SEVERE THUNDESTORMS ARE POSSIBLE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER SATURDAY...SPOTTER ACTIVATION IS NOT ANTICIPATED. 04
In the hours before
Special weather statement, May 15, 1:29 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 129 PM CDT FRI MAY 15 2009 TNZ007>011-027>034-059>066-075-077>080-152115- ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL- RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN- GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE... CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA... CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER 129 PM CDT FRI MAY 15 2009 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON... UNSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE THIS AFTERNOON. ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED NATURE OF THE STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED. 04
Local storm report, May 15, 2:21 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 5 S LAWRENCEBURG 35.17N 87.34W
05/15/2009 E0.50 INCH LAWRENCE TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME
&&
RTROUTMNLocal storm report, May 15, 2:22 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 2 S MURFREESBORO 35.82N 86.39W
05/15/2009 E0.88 INCH RUTHERFORD TN TRAINED SPOTTER
NICKEL SIZE HAIL ALONG HWY 231 SOUTH
&&
RTROUTMNLocal storm report, May 15, 2:28 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL MURFREESBORO 35.85N 86.39W
05/15/2009 E1.00 INCH RUTHERFORD TN TRAINED SPOTTER
NEAR I-24 AND CHURCH STREET
&&
RTROUTMNLocal storm report, May 15, 2:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL SPARTA 35.93N 85.47W
05/15/2009 E1.00 INCH WHITE TN EMERGENCY MNGR
IN SPARTA
&&
RTROUTMNLocal storm report, May 15, 3:09 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL 8 S JAMESTOWN 36.32N 84.94W
05/15/2009 M1.00 INCH FENTRESS TN LAW ENFORCEMENT
ONE INCH HAIL WAS REPORTED.
0217 PM HAIL 5 S LAWRENCEBURG 35.17N 87.34W
05/15/2009 E0.50 INCH LAWRENCE TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME
0217 PM HAIL 2 S MURFREESBORO 35.82N 86.39W
05/15/2009 E0.88 INCH RUTHERFORD TN TRAINED SPOTTER
NICKEL SIZE HAIL ALONG HWY 231 SOUTH
0227 PM HAIL MURFREESBORO 35.85N 86.39W
05/15/2009 E1.00 INCH RUTHERFORD TN TRAINED SPOTTER
NEAR I-24 AND CHURCH STREET
0240 PM HAIL SPARTA 35.93N 85.47W
05/15/2009 E1.00 INCH WHITE TN EMERGENCY MNGR
IN SPARTA
&&
JBWThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:24 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 36 min |
| May 15, 12:04 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 26 min |
| May 15, 12:37 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 15, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 21 min |
| May 15, 1:05 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 55 min |
| May 15, 1:08 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 37 min |
| May 15, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 49 min |
| May 15, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 30 min |
| May 15, 1:43 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 32 min |
| May 15, 1:49 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 11 min |
| May 15, 1:53 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 18 min |
| May 15, 1:56 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 34 min |
| May 15, 2:06 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 54 min |
| May 15, 2:14 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 31 min |
| May 15, 2:17 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, White | 28 min |
| May 15, 2:19 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 26 min |
| May 15, 2:22 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 28 min |
| May 15, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 48 min |
| May 15, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 28 min |
| May 15, 2:50 PM CDT | Areal Flood Advisory | OHX | Pickett | 3 hr |
| May 15, 2:56 PM CDT | Areal Flood Advisory | OHX | White | 3 hr |
| May 15, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam | 34 min |
| May 15, 3:27 PM CDT | Areal Flood Advisory | OHX | Van Buren | 3 hr |
| May 15, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 37 min |
| May 15, 5:40 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 35 min |
| May 15, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.